Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 86, NWS Melbourne, FL

September 18, 2024Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 18, 2024, 8:57 PM EDT for Brevard County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2024, 8:57 PM EDT (00:57 UTC)
Expired
Sep 18, 2024, 9:30 PM EDT
In force
33 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 41 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 1.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2518 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS52 KMLB 190057
SVRMLB
FLC009-190130-
/O.NEW.KMLB.SV.W.0086.240919T0057Z-240919T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
857 PM EDT Wed Sep 18 2024

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Brevard County in east central Florida...

* Until 930 PM EDT.

* At 857 PM EDT, a severe thunderstorm was located near Sharpes,
  moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Titusville, Cocoa, Cocoa Beach, Cape Canaveral, and Sharpes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 2839 8056 2834 8057 2835 8074 2862 8083
      2867 8060 2860 8054 2845 8050
TIME...MOT...LOC 0057Z 214DEG 5KT 2849 8070 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schaper
1 follow-up statement
996 
WWUS52 KMLB 190122
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
922 PM EDT Wed Sep 18 2024

FLC009-190132-
/O.EXP.KMLB.SV.W.0086.000000T0000Z-240919T0130Z/
Brevard FL-
922 PM EDT Wed Sep 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREVARD COUNTY
WILL EXPIRE AT 930 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 2839 8056 2834 8057 2835 8074 2862 8083
      2867 8060 2860 8054 2845 8050
TIME...MOT...LOC 0122Z 214DEG 5KT 2852 8068 

$$

Schaper

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 8:30 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 18, 8:30 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
830 PM EDT Wed Sep 18 2024

.AVIATION...
(00Z TAFs)
Issued at 825 PM EDT Wed Sep 18 2024

Primary concern this eve is for ongoing strong storms INVOF KTIX
with potential for sliding southward toward MLB. Lessening
convective potential from VRB-SUA as well as MCO/SFB. Light SW
flow overnight becoming NW 5-10 knots after sunrise, veering NE-
ENE along the coast aft 17Z behind a sea breeze. Expect late day
storms to focus again near the coast terminals on Thu.

&&

.PREVIOUS DISCUSSION...
Issued at 410 PM EDT Wed Sep 18 2024

Key Messages:

- Afternoon shower and lightning storm chances persist through
  late week, lowering this weekend

- High astronomical tides promote elevated water levels this week,
  a Coastal Flood Advisory continues

- Saint Johns River at Astor forecast to remain in Moderate Flood

Now-Tonight...A warm Wednesday afternoon is well under way as
low-mid level cumulus clouds billow from southwest to northeast
across central Florida. Despite some of these clouds, it is
practically impossible to avoid the heat today with plenty of
sunshine pushing temperatures into the low 90s. Heat indices are
eclipsing the 100 degree mark in several locations, especially
along the Atlantic coast. Conditions will remain hot through early
evening, except where a rain shower moves overhead.

Speaking of rain, showers and lightning storms are expected to
build in coverage over the next few hours, especially from Cape
Canaveral to the Treasure Coast. With the east coast sea breeze
pinned along the immediate coast (and rather diffuse in most
locations), any sea breeze collision that leads to additional
showers and storms will be skewed to the late afternoon or early
evening. RAP analysis shows 2000-2500+ J/kg of MLCAPE, little in
the way of bulk shear, and a sharp contrast between steep low-
level lapse rates (8.0 C/km) and weak mid-level lapse rates
(5.5-6.0 C/km). GOES-derived PW indicates better moisture
availability across the southern half of the forecast area, and
hi-res models show a brief surge of ~2.0" PW through 00z up and
down the FL Atlantic coast. Therefore, the primary window for
scattered lightning storms will likely be between 5 PM and 11 PM
tonight. Gusty winds, frequent lightning strikes, and brief heavy
rainfall will be the main threats. However, any microscale
convective collisions (sea breeze/outflow boundaries) may allow a
more organized storm to exhibit brief low-level rotation. That
said, the tornado and waterspout threat remain very low.

Rain and storms will be moving offshore or dissipating across
southern locations by midnight, leaving behind gradually clearing
skies and temperatures falling into the 70s. A Coastal Flood
Advisory remains in effect for some flooding of low-lying areas
along the Atlantic shoreline, mainly around times of high tide. A
high risk of life-threatening rip currents also continues at area
beaches.

Thursday-Friday...Thursday's forecast is very similar to today's,
with lows starting out in the 70s under mostly clear conditions.
Light northwesterly flow in the morning will turn onshore in the
afternoon as the east coast breeze makes more of an attempt to
meander inland. Isolated to scattered showers and a few lightning
storms are expected, mainly toward late afternoon and early
evening, with a focus from Melbourne southward to Lake Okeechobee.
A good number of locations, especially farther north, will escape
without a raindrop Thursday afternoon. This means temperatures
will be able to climb into the low 90s with no issue, and heat
index values are forecast to push into the low 100s once again.

Weak mid level troughing and northwesterly flow sticks around
through Friday. An approaching (weak) surface front arrives Friday
morning and continues south through the remainder of the day,
eventually stalling across the Florida Straits into this weekend.
PoPs decrease to around 20-30 percent (north) and 40-50 percent
(south) on Friday as a result of the frontal passage and some dry
air advection. Winds do increase a bit behind the front as they
veer to the northeast during the afternoon. Temperatures will not
reflect much of a frontal passage, but a degree or two cooler for
highs (upper 80s/low 90s) is reflected in Friday's forecast.

Saturday-Tuesday...Drier conditions are expected this weekend with
the highest rain chances confined to south Florida. Northeasterly
winds may become gusty each afternoon, especially from Sunday into
next week. Mid level ridging builds east from the western Gulf of
Mexico to the southeast U.S. early in the week, while surface high
pressure expands over the eastern U.S. Our next formidable rain
opportunity could arrive with a push of tropical moisture by mid
to late week. The National Hurricane Center continues to highlight
an area for potential tropical development over the northwestern
Caribbean next week (20 percent chance of cyclone formation in 7
days). However, it is still way too early and models are still in
far-reaching disagreement regarding the general synoptic pattern,
much less the potential for tropical development, beyond days
6-7.

&&

.MARINE...
Issued at 410 PM EDT Wed Sep 18 2024

Now-Tonight...Light onshore flow turns offshore tonight. Seas
remain generally favorable, around 3-4 ft, outside of any
isolated/scattered lightning storms that push offshore this
evening.

Thursday-Sunday...Another day of winds becoming onshore around 10
kt Thursday afternoon, with isolated/scattered showers possible by
the late afternoon and evening (mainly south of Cape Canaveral).
Seas decrease further, around 2-4 ft. A surface front traverses
the local waters on Friday, settling across south Florida and the
Florida Straits this weekend. Northeast winds increase
persistently each day, especially in the afternoon hours, gusting
as high as 15-20 kt by Sunday. Seas gradually build Saturday into
Sunday as a result, up to 5 ft offshore by Sunday afternoon/night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  73  89 /  50  30  10  20
MCO  74  92  73  91 /  30  50  10  30
MLB  74  90  75  88 /  60  40  40  30
VRB  73  90  73  89 /  60  50  40  40
LEE  74  90  73  90 /  20  40  10  20
SFB  73  91  73  90 /  30  50  10  30
ORL  75  92  75  91 /  30  50  10  30
FPR  73  90  73  89 /  60  60  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 2 PM EDT Friday for FLZ141-154-159-
     164-347-447-647-747.

AM...None.
&&

DISCUSSION...Schaper
AVIATION...Kelly
Hazardous weather outlook, Sep 18, 4:45 AM EDT, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
445 AM EDT Wed Sep 18 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-190130-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
445 AM EDT Wed Sep 18 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast across east central
Florida today. The greatest coverage increases along the coast
late in the afternoon and into the evening. Primary storm hazards
will be occasional to frequent lightning strikes, wind gusts up to
40-50 mph, and localized heavy rainfall.

.EXCESSIVE HEAT IMPACT...
Heat and humidity will combine to produce peak afternoon heat
index values of 100 to 105 degrees across east central Florida
today. This will lead to a Minor to Moderate Heat Risk across
much of the area. Take frequent breaks from the heat and stay
well-hydrated.

.RIP CURRENT AND SURF IMPACT...
A HIGH risk for life-threatening rip currents exists at all area
beaches. Entering the water is not advised.

.COASTAL FLOOD IMPACT...
High astronomical tides will produce above normal water levels
around the times of high tide. This may cause minor inundation of
low lying properties near inlets, nearby areas along the
Intracoastal Waterway, and adjacent canals. Some docks may
briefly get overtopped by water.

.RIVER FLOOD IMPACT...
The Saint Johns River near Astor is forecast to remain in
Moderate Flood stage. The potential exists for additional rises
if locally heavy rainfall develops over the river basin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered lightning storms are forecast through much of this
week, mainly in the afternoon and evening. The main hazards will
be locally heavy rainfall, lightning strikes, and gusty winds.

A moderate to high risk of dangerous rip currents will continue
at the beaches.

High astronomical tides will continue to produce above normal
water levels around the times of high tide for much of the week.
This may cause minor inundation of low lying properties near
inlets, nearby areas along the Intracoastal Waterway, and adjacent
canals. Some docks may briefly get overtopped by water.

Flooding along the Saint Johns River, particularly at Astor, will
continue through the middle of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Law

In the hours before

Special weather statement, Sep 18, 6:12 PM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Melbourne FL
612 PM EDT Wed Sep 18 2024

FLZ041-141-182300-
Coastal Volusia FL-Inland Volusia FL-
612 PM EDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VOLUSIA COUNTY
THROUGH 700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ormond Beach, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach, and South
Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8108 2936 8103 2909 8089 2896 8117
      2926 8142 2927 8115 2941 8116 2943 8111
TIME...MOT...LOC 2212Z 307DEG 14KT 2929 8115

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schaper
Special weather statement, Sep 18, 6:44 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
644 PM EDT Wed Sep 18 2024

FLZ041-141-182315-
Coastal Volusia FL-Inland Volusia FL-
644 PM EDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VOLUSIA COUNTY
THROUGH 715 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand Airport, or 8 miles southwest of Daytona Beach, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, South Daytona, and Holly
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.

&&

LAT...LON 2910 8090 2899 8119 2915 8134 2935 8103
TIME...MOT...LOC 2244Z 314DEG 10KT 2912 8120

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper
Local storm report, Sep 18, 6:51 PM EDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
651 PM EDT Wed Sep 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Funnel Cloud     1 E Daytona Beach Intl  29.18N 81.06W
09/18/2024                   Volusia            FL   Trained Spotter

            A storm spotter at the Daytona Beach Airport
            reported a funnel cloud extending from a
            wall cloud to the east of the Airport.

&&

KF
Special weather statement, Sep 18, 7:17 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
717 PM EDT Wed Sep 18 2024

FLZ041-141-190000-
Coastal Volusia FL-Inland Volusia FL-
717 PM EDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL VOLUSIA COUNTY
THROUGH 800 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edgewater, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Smyrna Beach, Edgewater, Oak Hill, Bethune Beach, and Apollo
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.

&&

LAT...LON 2883 8071 2881 8102 2899 8108 2906 8087
TIME...MOT...LOC 2317Z 259DEG 16KT 2892 8095

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper
Special weather statement, Sep 18, 8:49 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
849 PM EDT Wed Sep 18 2024

FLZ045-247-347-447-647-747-190130-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Orange FL-
Mainland Northern Brevard FL-Mainland Southern Brevard FL-
Inland Northern Brevard FL-
849 PM EDT Wed Sep 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BREVARD AND EAST CENTRAL
ORANGE COUNTIES THROUGH 930 PM EDT...

At 849 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Sharpes, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach, and Cape Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2839 8057 2838 8057 2832 8073 2839 8082
      2841 8082 2841 8084 2856 8102 2866 8091
      2874 8064 2860 8054 2846 8049
TIME...MOT...LOC 0049Z 209DEG 17KT 2848 8069

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper
Local storm report, Sep 18, 8:53 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
853 PM EDT Wed Sep 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     Tstm Wnd Gst     1 E Lagrange            28.63N 80.81W
09/18/2024  E40 MPH          AMZ552             FL   Public

            The WeatherFlow site in the Indian River
            near Parrish Park (XPAR) measured a wind
            gust of 40MPH/35KTS from the north.

&&

KF

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:40 PM EDTSpecial Marine WarningMLB65 min
Sep 18, 8:49 PM EDTSpecial Weather StatementMLBBrevard41 min
Sep 18, 9:14 PM EDTSpecial Marine WarningMLB61 min
Sep 18, 9:30 PM EDTSpecial Weather StatementMLBBrevard60 min
Sep 18, 9:38 PM EDTSpecial Marine WarningMLB97 min
Sep 18, 11:14 PM EDTSpecial Marine WarningMLB61 min
Sep 19, 4:20 AM EDTRip Current StatementMLBBrevard, Volusia22 hr
Sep 19, 2:54 PM EDTSpecial Weather StatementMLBIndian River, Martin, Saint Lucie36 min
Sep 19, 3:27 PM EDTAreal Flood AdvisoryMLBMartin, Saint Lucie2 hr
Sep 19, 3:31 PM EDTSpecial Weather StatementMLBMartin29 min
Sep 19, 4:40 PM EDTSpecial Weather StatementMLBBrevard35 min
Sep 19, 6:38 PM EDTSpecial Weather StatementMLBOsceola37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.